- What is Tylenol?
- Tylenol/ acetaminophen dosage for kids
- Effects of an acetaminophen overdose
- What to do in the case of Tylenol overdose in kids?
- What are the side effects of Tylenol/ acetaminophen?
- Precautions To Take While Giving Acetaminophen To Children
Whenever our kids have a fever or aches, we give them the ‘harmless’ acetaminophen. And it provides relief from the pain almost immediately.
But after a few hours, the fever/ pain comes back, and we give one more dose. We are happy that the child’s suffering has come down but what if we unknowingly overdose them?
What Is Tylenol/Panado Or Acetaminophen?
Tylenol is the trade name for the generic drug ingredient acetaminophen, also known as paracetamol. Acetaminophen works as an analgesic or pain reliever, and antipyretic or fever reducer (1). It is manufactured under several brand names Tylenol, Panado, Feverall, Anacin, and Pediapap. The drug is available in different forms such as tablets, chewable tablets, capsules, liquid or solution, long-acting or extended-release tablet, dissolving tablets or melt away.
Acetaminophen is prescribed to children to relieve the symptoms of a cold and mild-to-moderate pain, including:
- A headache
- A sore throat
- Muscle ache
- A toothache
- Back pain
Though it provides relief from multiple common ailments in children, you need to give the drug in the right dosages.
[ Read: Is Ibuprofen Safe For Kids ]
Tylenol Dosage For Kids
This Tylenol dosage chart will help you avoid overdosing.
Dosage based on a concentration of 160mg in 5mL (less concentrated) (2)
|2 to 3 years||24 – 35lb (11 – 15.9kg)||5mL (160mg)|
|4 to 5 years||36 – 47lb (16 – 21.9kg)||7.5mL (240mg)|
|6 to 8 years||48 – 59lb (22 – 26.9kg)||10mL (320mg)|
|9 to 10 years||60 – 71lb (27 – 31.9kg)||12.5mL (400mg)|
|11 years||72 – 95lb (32 – 43.9kg)||15mL (480mg)|
160mg per 5mL is less concentrated liquid acetaminophen, and 80mg per 1mL is more concentrated liquid (3).
Confusions are likely to arise from the dosage instructions or Tylenol concentrations. Therefore, if the doctor prescribes a 5mL dose of the less concentrated liquid, but you administer a 5mL dose of the more concentrated liquid, then it could lead to an overdose.
Effects Of An Acetaminophen Overdose
According to the FDA’s Center for Drug Evaluation and Research (CDER), the different concentrations of acetaminophen have been causing confusion among parents, leading to overdoses.
An acetaminophen overdose can lead to (4)
- Nausea, vomiting
- Stomach pain and loss of appetite
- Dark urine color
- Urinating less than normal
- Whites of the eyes turning yellow
- Blood in the urine
- Trouble in breathing
- Extreme fatigue
- Blurry vision
- A headache and fast heartbeat
- Difficulty in staying awake
- Damage to the liver or liver failure
A high dosage of greater than 2,000mg per day increases the risk of upper gastrointestinal problems such as stomach bleeding.
The frequent use of 300g a year or 1g a day could lead to a condition called small indented and calcified kidneys (SICK).
[ Read: Paracetamol For Children ]
What to do in the case of Tylenol overdose in kids?
If your kid shows any of the above overdose symptoms, immediately take them to the nearest healthcare provider. Most children get better after receiving immediate treatment from an overdose.
Even if you are careful in giving the drug in the right dosage, paracetamol has some general side-effects on the child.
What Are The Side Effects Of Tylenol?
- Rashes or blisters on the skin
- Loss of appetite
- Stomach pain
- Hives, a skin rash
- Swelling of face, tongue, and throat
- Difficulty in breathing and swallowing
- Restlessness, anxiety, sweating, fast heartbeat
- Pale Stools
- Drowsiness and dizziness
Most side-effects are momentary and subside soon.
[ Read: Amoxicillin Dosage For Kids ]
Precautions To Take While Giving Acetaminophen To Children
- Do not give acetaminophen to your kid when they are already taking a medicine that contains acetaminophen.
- Never give your child a higher dosage than what is prescribed.
- Acetaminophen doses should be based both on your child’s weight and age. If either of these is not mentioned on the label, consult your child’s doctor.
- Measure the amount of liquid acetaminophen with the dosing device provided with the medication, and not a kitchen spoon.
- Do not switch devices used for dosing between different products.
- Keep a daily record of all or any medicines you are giving to your kid so that two acetaminophen products are not offered at a time.
- The extended-release tablets should be swallowed whole; they must not be chewed, crushed or dissolved.
- If your kid is taking liquid or suspension form of the medication, shake the suspension well before every use.
- If the dosing instructions given by your child’s doctor differ from that on the label, check with the doctor before you administer the medicine.
- To tell the difference between two liquid paracetamol products, read the label facts to find out the following information:
- The active Ingredient should be acetaminophen.
- If the package states 160mg per 5mL liquid acetaminophen (less concentrated), it should be accompanied by an oral syringe to measure the dose. This differs in different countries. Always check the package insert or consult with your doctor or clinic nurse regarding the correct dose.
- If the package states 80mg per 1mL, then it comes with a dropper.
Below we answer a few more common questions on Tylenol.
[ Read: Is Nyquil Safe For Your Kids ]
Frequently Asked Questions
1. What to do if I missed a dose?
If you have missed one dose of Tylenol for your child, give it to them when you remember. However, if the time for the next dose is close, wait for the right time and give the next dose. Do not give two doses of medicine at once to make up for one missed dose.
2. My child threw up after taking Tylenol, should I give more?
It is best to wait. Even if you think that the medicine is lost, not all of it has been thrown up, and you don’t want to overdose the child. However, if you think your kid has missed a much-needed dose, consult the doctor before you administer another dose.
Use the medication prudently, and make sure you are giving the right dosage to your child. And do not be in a hurry to give paracetamol as and when your kid has a fever or a headache. Give the body some time to fight, and support it with some simple and straightforward home remedies. If things do not work, then give Tylenol in the prescribed dose.
[ Read: Motrin Dosage For Kids ]
What’s your opinion on using acetaminophen for children? Let us know about it in the comments section below.